Alert archive / Kansas / Wind Advisories in 2013
Wind Advisory 9, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Mar 17, 2013, 12:32 PM CDT for Cheyenne County, Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2013, 12:32 PM CDT (17:32 UTC)
- Expired
- Mar 17, 2013, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Cheyenne County, KS, Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 36 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2277 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
305 WWUS73 KGLD 171732 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1132 AM MDT SUN MAR 17 2013 COZ091-092-KSZ001-013-027-172100- /O.NEW.KGLD.WI.Y.0009.130317T1732Z-130317T2100Z/ KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... ST. FRANCIS...GOODLAND...SHARON SPRINGS 1132 AM MDT SUN MAR 17 2013 /1232 PM CDT SUN MAR 17 2013/ ...WIND ADVISORY IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON. * PEAK WINDS...SUSTAINED WINDS AROUND 30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED. * TIMING/DURATION...WINDS WILL BEGIN TO DIMINISH IN THE AFTERNOON. * OTHER IMPACTS...REDUCED VISIBILITY IN BLOWING DUST WILL BE POSSIBLE IN SOME AREAS...ESPECIALLY NEAR OPEN FIELDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. && $$ JRM
1 follow-up statement
240 WWUS73 KGLD 172056 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 256 PM MDT SUN MAR 17 2013 COZ091-092-KSZ001-013-027-172200- /O.EXP.KGLD.WI.Y.0009.000000T0000Z-130317T2100Z/ KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE- INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS... ST. FRANCIS...GOODLAND...SHARON SPRINGS 256 PM MDT SUN MAR 17 2013 /356 PM CDT SUN MAR 17 2013/ ...WIND ADVISORY WILL EXPIRE AT 3 PM MDT /4 PM CDT/ THIS AFTERNOON... WINDS WILL DIMINISH OVER THE NEXT FEW HOURS AS A COLD FRONT APPROACHES. AS THE FRONT PASSES...WINDS WILL SHIFT TO NORTHWEST AND BRIEFLY GUST TO AROUND 45 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Mar 17, 11:21 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 17, 11:21 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1021 AM MDT SUN MAR 17 2013 .UPDATE... ISSUED AT 1016 AM MDT SUN MAR 17 2013 SATELLITE AND OBSERVATIONS INDICATE THE FOG HAS BEGUN TO DISSIPATE FROM WEST TO EAST. MOST OF THE AREA IN THE DENSE FOG ADVISORY AS VISIBILITIES ABOVE A QUARTER MILE EXCEPT RED WILLOW AND NORTON COUNTIES. EXPECT THE VISIBILITIES TO IMPROVE FOR THOSE COUNTIES IN THE NEXT HOUR OR SO. MEANWHILE WINDS ALONG THE KS/CO BORDER HAVE APPROACHED WIND ADVISORY LEVELS FOR A SHORT TIME THIS MORNING DUE TO THE STRONG PRESSURE GRADIENT BETWEEN THE WARMER AREAS WITH CLEAR SKIES AND THE AREAS THAT ARE COOLER FROM THE OVERCAST SKIES. AS THE LOW CLOUDS/FOG HAVE DISSIPATED THE WINDS HAVE BEGUN TO DECLINE. && .SHORT TERM...(TODAY THROUGH TUESDAY NIGHT) ISSUED AT 321 AM MDT SUN MAR 17 2013 AS OF 4 AM CST...3 AM MST....SKIES ACROSS THE TRI-STATE AREA WERE CLOUDY. CIRRUS IS STREAMING IN FROM THE SOUTHWEST...WITH CLEARING SKIES JUST TO THE WEST. ALSO...STRATUS HAS DEVELOPED ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. THERE HAS BEEN SOME FREEZING DRIZZLE AND PATCHY FOG WITH THE STRATUS AS WELL. ALL THE PRECIPITATION HAS MOVED TO THE EAST WITH ONLY SOME DRIZZLE REMAINING AS THE AIR HIGHER IN THE ATMOSPHERE HAS DRIED OUT BEHIND THE SHORTWAVE. TEMPERATURES WERE IN THE THE 20S AND NEAR 30 IN SOME LOCATIONS.WINDS WERE FROM THE SOUTHEAST AT 5 TO 15 MPH. FOR TODAY AND TONIGHT...LOW LEVEL STRATUS WILL SLOWLY DIMINISH FROM WEST TO EAST THIS MORNING. THE LONGER THE STRATUS HANGS AROUND...THE LOWER HIGH TEMPERATURES WILL BE THIS AFTERNOON. HAVE LOWERED HIGHS OVER THE FAR EASTERN FORECAST AREA INTO THE UPPER 40S AS A RESULT OF THE STRATUS. A STRONG SHORTWAVE TROUGH WILL MOVE INTO THE TRI-STATE AREA THIS AFTERNOON AND EVENING. THE SHORTWAVE IS CURRENTLY MOVING ACROSS UTAH AND NEVADA. MODEL SOUNDINGS AND THUNDERSTORM PARAMETERS WERE SUGGESTING MUCAPE VALUES OF 100-300 J/KG...LIFTED INDEXES NEAR 0...LOW AND MID-LEVEL LAPSE RATES NEAR 8-10 C/KM...AND DCAPE OF 300 TO 700 J/KG POSSIBLE. THIS WOULD SUGGEST THAT THUNDERSTORM DEVELOPMENT AHEAD OF THE SHORTWAVE IS POSSIBLE. HAVE LEFT CHANCES FOR PRECIPITATION SIMILAR TO WHAT WAS PREVIOUSLY FORECAST SINCE ANY SHOWERS OR STORMS WILL BE SCATTERED. IT IS POSSIBLE THAT THERE WILL BE TOO MUCH DRY AIR AT THE SURFACE TO ALLOW SUFFICIENT INSTABILITY FOR THUNDERSTORMS BUT HAVE MAINTAINED THE MENTION OF THUNDERSTORMS. HAVE FORECAST LIGHT RAINFALL AMOUNTS WITH THIS SYSTEM SINCE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED. SHOWERS AND THUNDERSTORMS SHOULD CLEAR OUT OF THE REGION BY MIDNIGHT AS THE SHORTWAVE...A DRY LINE MOVING IN FROM COLORADO AND A TRAILING COLD FRONT ALL PUSH THROUGH. SKIES WILL CLEAR OUT FAIRLY QUICKLY AS WELL...ALLOWING TEMPERATURES TO DROP INTO THE 20S. THERE COULD BE SOME GUSTY WINDS BEHIND THE DRY LINE AND COLD FRONT AND TRIED TO REFLECT THAT IN THE FORECAST. ON MONDAY...MOSTLY CLEAR SKIES ARE EXPECTED WITH HIGHS IN THE LOW TO MID 50S. WINDS WILL BECOME GUSTY DURING THE LATE MORNING AND AFTERNOON HOURS AS A LOW LEVEL JET ON THE BACKSIDE OF THE MAIN WEATHER SYSTEM TO THE NORTH IS PARTIALLY MIXED DOWN TO THE SURFACE. FIRE WEATHER CONDITIONS ARE POSSIBLE ON MONDAY AND HAVE INCLUDED A SECTION BELOW DETAILING THE POSSIBILITY. CLEAR AND DRY WEATHER WILL CONTINUE THROUGH TUESDAY NIGHT. LOWS WILL GENERALLY BE IN THE 20S WITH HIGHS ON TUESDAY CLIMBING BACK INTO THE MID AND UPPER 50S. MODELS ARE INDICATING ANOTHER COLD FRONT MOVING IN ON TUESDAY NIGHT AHEAD OF THE NEXT WEATHER SYSTEM. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 235 AM MDT SUN MAR 17 2013 PRIMARY FOCUS CONTINUES TO BE ON SHORTWAVE TROUGH EXPECTED TO MOVE THROUGH THE REGION REGION WED NIGHT THROUGH FRIDAY AND ASSOCIATED COLD FRONT DIGGING SOUTH INTO THE PLAINS FROM THE NORTH/NORTHEAST EITHER THURSDAY AFTERNOON OR THURSDAY NIGHT. AS THE CASE HAS BEEN THE LAST FEW DAYS THERE CONTINUES TO BE SIGNIFICANT SPREAD IN HOW GUIDANCE IS HANDLING THE DETAILS/SMALL SCALE FEATURES WITH THIS SYSTEM. CONFIDENCE IS INCREASING ON PRECIP OCCURRENCE WITH GUIDANCE CONTINUING TO ADVERTISE GOOD MOISTURE ADVECTION ALONG AND BEHIND FRONT. I WAS COMFORTABLE STAYING IN LINE WITH CONSENSUS POPS IN THE 30-50 RANGE...THOUGH WE WOULD STILL SEE SOME DEVIATION. ECMWF CONTINUES TO HOLD COLDER TEMPS IN PLACE FRI WHILE GFS AND MOST GEFS MEMBERS SHOW WAA IN THE WEST. THERE IS TOO MUCH SPREAD AND TOO LITTLE CONFIDENCE IN ANY ONE SOLUTION TO DEVIATE FROM MODEL CONSENSUS AT THIS POINT. IT STILL LOOKS LIKE FRI SHOULD BE COLDEST DAY OF THE NEXT WEEK...AND CONSENSUS IS IN LINE WITH THIS WITH HIGHS IN THE MID-UPPER 30S. THERE IS ALSO A POSSIBILITY FOR LIGHT SNOW ACCUMULATIONS WED NIGHT AND THU NIGHT...HOWEVER WITH SPREAD IN TEMPS AND THE DETAILS IN AMOUNTS IT HARD TO SAY WITH CONFIDENCE HOW MUCH AND WHERE. BASED ON LATEST GUIDANCE WE SHOULD SEE PRECIP COME TO AN END BY THE END OF THE DAY FRIDAY WITH DRY CONDITIONS SATURDAY. THERE IS STILL SIGNIFICANT SPREAD ON TEMPS THROUGH THE WEEKEND...WITH GFS TRYING TO BUILD H5 RIDGE BACK OVER INTERMOUNTAIN WEST AND ECMWF SHOWING NORTHERLY FLOW AND SHALLOW/COLD AIR MASS LINGERING. HAVE KEPT MODEL CONSENSUS FORECAST IN PLACE SHOWING A SLIGHT MODERATION FROM FRIDAY WITH HIGHS INT EH LOW TO MID 40S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING) ISSUED AT 529 AM MDT SUN MAR 17 2013 VFR CONDITIONS WILL CONTINUE AT KGLD FOR THE NEXT 24 HOURS. LIFR CIGS AND VIS AT KMCK WILL GIVE WAY TO VFR CONDITIONS BY 18Z. SOUTH WINDS WILL BECOME GUSTY AHEAD OF A STRONG SHORTWAVE TROUGH TODAY. SHOWERS AND POSSIBLY SOME THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THIS THROUGH LATE THIS AFTERNOON. DUE TO UNCERTAINTIES IN COVERAGE...HAVE NOT PREVAILED TSRA AT TAF SITES BUT CONTINUED THE MENTION OF VCTS. A STRONG COLD FRONT WILL MOVE THROUGH BETWEEN 01-04Z...VEERING GUSTY WINDS TO THE NORTHWEST. WINDS SHOULD DECREASE SEVERAL HOURS BEHIND THE FRONT AND SKIES SHOULD CLEAR. && .FIRE WEATHER... ISSUED AT 321 AM MDT SUN MAR 17 2013 THERE IS A GOOD CHANCE FOR HAZARDOUS FIRE WEATHER CONDITIONS TO OCCUR ON MONDAY AFTERNOON. DRY AIR WILL CONTINUE TO FILTER IN FROM THE NORTHWEST BEHIND A COLD FRONT THAT WILL MOVE THROUGH SUNDAY NIGHT. WINDS ARE FORECAST TO BE GUSTY DURING THE DAY ON MONDAY AS A STRONG LOW PRESSURE MOVES ACROSS THE NORTHERN PLAINS. THE LOW LEVEL JET ASSOCIATED WITH THE BACK SIDE OF THE SYSTEM COULD BE MIXED DOWN...LEADING TO WINDS OF 20 TO 25 MPH WITH GUSTS TO 30 OR 35 MPH. RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 15 TO 20 PERCENT RANGE...LEADING TO HAZARDOUS FIRE WEATHER CONDITIONS. THE MAIN LINGERING QUESTION IS THE OVERALL AMOUNT OF PRECIPITATION DURING THE DAY TODAY. THIS COULD KEEP DEW POINTS AND RELATIVE HUMIDITIES UP JUST ENOUGH SO FIRE WEATHER CONDITIONS ARE NOT MET. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...RRH LONG TERM...DR AVIATION...RRH FIRE WEATHER...RRH
Hazardous weather outlook, Mar 17, 11:42 AM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1042 AM MDT SUN MAR 17 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1042 AM MDT SUN MAR 17 2013 /1142 AM CDT SUN MAR 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF DENSE FOG MAY PERSIST OVER RED WILLOW...NORTON AND PARTS OF DECATUR COUNTY UNTIL THE EARLY AFTERNOON. WITH TEMPERATURES BELOW FREEZING...A THIN LAYER OF ICE MAY HAVE DEVELOPED ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS SOME POTENTIAL FOR STRONG WIND GUSTS WITH ANY THUNDERSTORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY BREEZY TO GUSTY NORTHWEST WINDS AND LOW RELATIVE HUMIDITIES MAY LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS FOR MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JTL
In the hours before
Special weather statement, Mar 17, 11:05 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1005 AM MDT SUN MAR 17 2013 KSZ003-004-NEZ081-171800- DECATUR-NORTON-RED WILLOW- INCLUDING THE CITIES OF...OBERLIN...NORTON...MCCOOK 1105 AM CDT SUN MAR 17 2013 THE HALF TO QUARTER MILE VISIBILITIES OVER NORTON...RED WILLOW AND PARTS OF DECATUR COUNTIES SHOULD BEGIN TO IMPROVE BY NOON OR SHORTLY AFTER. A THIN LAYER OF ICE MAY HAVE DEVELOPED ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES. USE CAUTION WHILE DRIVING. JTL
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:39 AM CDT | Dense Fog Advisory | GLD | Decatur, Gove, Graham, Norton, Sheridan | 2 hr |
| Mar 17, 3:43 PM CDT | Fire Weather Watch | GLD | Gove, Greeley, Logan, Wallace, Wichita | 12 hr |
| Mar 17, 3:43 PM CDT | Red Flag Warning | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 28 hr |
Nearby
Wind Advisories in Kansas, 2013Wind Advisories in Colorado, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.